Post Surgery Recovery Continues – September 11, 2015

My recovery continues! Of course I had to have a little complication…On Sept 2, I went into see the PA because I thought there was an infection at the end of my right breast scar, in the armpit. Turns out that was not an infection, but an irritation, similar to a pimple or ingrown hair. One of the stitches had poked through and with the bra and being under my arm, the area got irritated. I told the PA I was worried because the scar from the port installation got infected, so she took a look at the rest of my scars and she noticed a few areas of concern. She decided to put me on antibiotics, and instructed me to put on bacitracin on twice a day and cover the areas. She wanted to see me on Friday, before the long weekend for a recheck.

That same day I had an echocardiogram. I need one every 3 months because I’m on Herceptin. All is normal.

At my recheck, Dr. White actually came in to see me, in addition to the PA. He said he was glad the PA put me on antibiotics and said that things look to be on track.  The PA asked that I put bacitracin on once a day through Labor Day, and then stop, which is what I’ve done. The infected area under my left breast is healing, but the right is lagging behind. I hope things start clearing up soon – I want to be able to swim in Maui!

Just after my last blog post, I had a round of Herceptin, along with 2 gr of magnesium. Previously, getting magnesium was 1 gr/hour, but this time the 2 gr took only an hour. I asked why this time it was faster and the nurse said that they could administer the magnesium more quickly because I was receiving it through a port. Which led me to ask why it took so long for them to figure that out…Oh, well. I don’t really mind being in the infusion center. It’s actually kind of pleasant, and since I know all the staff and my way around, it’s not a big deal. My next round of Herceptin is a week from today.

Hair has started to grow back – eyebrows and eyelashes are the most noticeable. The hair on my head is also growing back, but there are still some bare spots. I decided that I was going to continue to shave my head until I’m done with Herceptin. It just means that Ted has to shave my head at least twice a week. While I’m curious how my hair will look (chemo changes your hair), I feel it’s more important to show that I’m still undergoing treatment.  🙂

Other than the infection, I am feeling good. I get tired easily and need more sleep than is typical for me, but I feel my strength is slowly returning.  I am super bummed about something, though…I had to decline an invitation to speak in Sydney, Australia and Singapore in late November. I checked with my radiation oncologist, and the timing is just too tight. Even with moving my initial appointment and simulation (where they do all the measurements) a week earlier than scheduled (to October 2), if all goes as planned, I would finish the Friday before I would need to fly. That leaves no wiggle room in case I have an adverse reaction and need a few days off from radiation treatment, and we don’t know what side effects I’ll have even if things go as planned. I understand that fatigue is the most common side effect. Flying 15 hours probably isn’t the best thing to do at the end of 6 weeks of radiation. I can only hope that the organization will invite me again – I would be thrilled.

Tomorrow is the first home football game for my beloved Cardinal – and let’s hope the team plays better than last weekend.  Other fall sports have started, and soon hockey will be in full swing. I do love fall!

7 thoughts on “Post Surgery Recovery Continues – September 11, 2015

  1. Barbara Colyar says:

    Thanks for keeping us up to date, Caroline. Still in my prayers and hoping that all goes well so you can swim in Hawaii… 😉 Take care.

    Like

  2. I am on Herceptin, too! Does it cause hair loss as well? I was hoping that once my chemo was over (I have two rounds to go), my hair would start to grow back even though I’m on the Herceptin through next June. And I am curious about the Magnesium….may I ask what that is being used for?

    Like

    • Because Herceptin is a monoclonal antibody, it does not cause hair loss. My last treatment of “regular” chemo was on July 10 and my hair is starting to grow back, even though I continue to receive Herceptin.

      Magnesium helps keep blood pressure normal, bones strong, and the heart rhythm steady. Herceptin is already hard enough on the heart (you should be getting echocardiograms every 3 months), and low magnesium is not good. The reason I have low magnesium is that I’ve had such a tough time with diarrhea – I still struggle with it! At least my potassium is back in line, but my oncologist will continue to check my magnesium until I get some more normal readings.

      Liked by 1 person

  3. tturner1 says:

    Caroline, I’m so pleased all has gone well, and that you are enjoying some much deserved R&R in HI!!
    Thank you again & again for taking us along on this journey; it has informed me greatly, and has been an honor to pray for you & your team of caregivers.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s